Texas, 2016

Hail in Texas, November 4, 2016

November 4, 2016 · NWS EPZ · 4 events in 2 counties and zones

A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region. These two features combined to create sufficient shear for severe thunderstorms over El Paso county with up to golf ball sized hail and hundreds of millions of dollars in damage across eastern El Paso County. Severe hail was also reported in Hudspeth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 4, 1:38 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 4, 1:38 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
238 PM MDT Fri Nov 4 2016

.SYNOPSIS...
There is a threat of severe weather this evening and again east of
the Rio Grande on Saturday. Large hail, strong winds, heavy rain
and even an isolated tornado will be possible. We will see drier
and calmer conditions for Sunday and Monday. A slight chance for
rain returns to the forecast for the middle and latter part of
next week.

&&

.DISCUSSION...
All the pieces are falling into place for a round of severe
weather this afternoon. We have lots of shear in the atmosphere
with southeast winds at the surface and strong southwest winds
aloft. In addition an upper level tough just to our west will
provide lift and instability to help get storms going. While
widespread severe thunderstorms are not expected, there is a good
likelihood that we will see a few supercell thunderstorms. These
storms will be able to produce large hail, strong winds and with
the shear even a tornado. In addition to the severe weather
threat, we will continue to see the possibility for training
storms that produce some heavy rains leading to flash flooding.
Eastern Grant County and most of Sierra County have already seen 1
to 3 inches of rain today and if they receive any more it will
quickly lead to more flooding. This weather pattern will be slow
to move out so again on Saturday we will see the threat for
significant weather, but this time the main threat will be for
locations east of the Rio Grande.

On Sunday, drier air will work into the region and we will see dry
and seasonal temperatures for Sunday and Monday. For Tuesday
thought the end of the week there are some big model differences.
Both the GFS and ECMWF drop an upper level low right into southern
New Mexico and gives us another round of heavy rain. The SREF has
a different solution, it leaves the system as an open wave, and
keeps us dry. For now I have introduced a slight chance for rain
in the extended forecast and we'll wait for what the next round of
models come up with.

&&

.AVIATION...Valid 05/00Z-06/00Z...Strong and vigorous cut off low
will slowly drift northeast over eastern Arizona/western new Mexico
and into the four corners through Saturday.  Low will continue to
draw abundant Gulf of Mexico moisture into the area.  Impacts
include widespread +TSRAGS/WND VRB25G40KT/VSBY 1-3SM/CIGS020-040 and
SCT +TSRAGS/WND VRB35G55KT/VSBY 1-3SM/CIGS020-040 genly from
continental divide and eastward through 15Z. ISOLD-SCT TSRAGR again
possible from San Andres mountains east from 18Z through end of
period.  Sky conditions elsewhere SCT-BKN020-050 SCT080-120
lowlands. BKN005-015 SCT060-100 mountains.

&&

.FIRE WEATHER...
A deep cutoff low now over southern Arizona...will continue to
slowly drift north northeast to the four corners this weekend. This
feature is drawing abundant low and mid level sub tropical moisture
over the area from the south and southeast.  A number of factors in
the atmosphere favorable for severe weather, are coming together
this afternoon.  Expect storms to develop between 3 and 4 pm in a
wide band oriented from Mule Creek...southeast to Dona Ana and west
El Paso counties.  Some of these storms will reach severe
limits...with damaging wind gusts to 60 mph and large hail. Flash
flooding and frequent lightning is possible from any storm. This
area of storms will progress east northeast over the Rio Grande
valley then Tularosa basin late this afternoon and especially early
this evening.

the threat of severe weather continues Saturday and possibly Sunday
further east to the Tularosa basin...as the upper level trough hangs
back over the region. Min RH this afternoon will range from near
100% in the Sacs and Gila region...to upper 20s Bootheel.  Readings
drop roughly 20% along and east of the Rio Grande Saturday...then
another 20% Sunday.  Highest drops will be over the Sacramento
mountains. Good to excellent vent rates are expected over the
lowlands...with poor to fair rates expected over the mountains.
Haines indices 4-5 can be expected over the lowlands...with 2-3 over
the mountains next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 56  74  54  75 /  70  30  30   0
Sierra Blanca           54  72  52  74 /  60  40  60  20
Las Cruces              53  71  49  72 /  70  30  30   0
Alamogordo              53  73  52  72 /  70  40  40   0
Cloudcroft              39  55  39  52 /  70  40  60  10
Truth or Consequences   49  67  49  70 /  80  20  30   0
Silver City             48  65  45  67 /  40   0   0   0
Deming                  49  72  46  73 /  40  10  10   0
Lordsburg               44  71  45  72 /  20   0   0   0
West El Paso Metro      60  73  56  74 /  70  30  30   0
Dell City               49  73  48  74 /  50  40  50  20
Fort Hancock            57  77  53  78 /  60  40  50  10
Loma Linda              56  68  52  68 /  60  40  40   0
Fabens                  54  73  51  76 /  70  30  40   0
Santa Teresa            57  73  51  75 /  70  30  30   0
White Sands HQ          59  72  53  72 /  80  30  40   0
Jornada Range           51  71  46  71 /  80  30  30   0
Hatch                   54  71  49  72 /  70  20  30   0
Columbus                52  73  49  75 /  40  10  10   0
Orogrande               58  72  54  72 /  70  40  30   0
Mayhill                 45  62  44  63 /  70  50  50  20
Mescalero               43  63  42  62 /  70  40  60  10
Timberon                43  60  41  60 /  70  40  60  10
Winston                 42  63  38  65 /  70  20  20   0
Hillsboro               47  68  44  70 /  70  20  20   0
Spaceport               52  69  49  70 /  80  30  30   0
Lake Roberts            38  65  33  68 /  50  20  10   0
Hurley                  43  68  43  70 /  40   0  10   0
Cliff                   39  71  38  72 /  30   0   0   0
Mule Creek              33  68  35  69 /  30   0   0   0
Faywood                 47  68  44  71 /  50  10  20   0
Animas                  42  73  43  74 /  20   0   0   0
Hachita                 44  73  43  74 /  30   0   0   0
Antelope Wells          44  74  43  75 /  20   0   0   0
Cloverdale              45  72  45  72 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Tripoli
Hazardous weather outlook, Nov 4, 2:30 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
330 AM MDT FRI NOV 4 2016

NMZ401>417-TXZ418>424-051230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
330 AM MDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND DAMAGING WIND
GUSTS GREATER THAN 60 MPH. A STRONG TORNADO IS ALSO POSSIBLE.

LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS
EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY: SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE
RIO GRANDE. A FEW STORMS MAY PRODUCE HAIL WITH DIAMETERS GREATER
THAN AN INCH AND DAMAGING WIND GUSTS GREATER THAN 60 MPH.

LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS
EXCEEDING AN INCH OVER ISOLATED LOCATIONS. THUS FLASH FLOODING MAY
OCCUR.

SUNDAY AND MONDAY: NO SIGNIFICANT WEATHER WILL OCCUR.

TUESDAY THROUGH THURSDAY: A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS MAINLY AROUND MOUNTAIN AREAS. RAINFALL AMOUNTS
GENERALLY LIGHT. OTHERWISE MOST LOCATIONS WILL EXPERIENCE NO
SIGNIFICANT WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY THROUGH SATURDAY TO REPORT
LARGE HAIL...WIND DAMAGE AND HEAVY RAINFALLS WITH FLASH FLOODING.

ROGASH

In the hours before

Special weather statement, Nov 4, 2:21 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT FRI NOV 4 2016

NMZ401-402-404-042200-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
321 PM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
400 PM MDT...

AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF MULE CREEK...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MULE CREEK...BRUSHY MOUNTAIN AND ALDO LEOPOLD VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3321 10904 3321 10872 3285 10894 3289 10905
TIME...MOT...LOC 2121Z 201DEG 23KT 3296 10901

GRZYWACZ
Local storm report, Nov 4, 3:14 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
414 PM MDT FRI NOV 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 SE SILVER CITY        32.76N 108.24W
11/04/2016  E0.50 INCH       GRANT              NM   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL COMPLETELY COVERING THE GROUND
            SOUTH OF SILVER CITY

&&

EVENT NUMBER EPZ1600358

DH
Special weather statement, Nov 4, 3:14 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
414 PM MDT FRI NOV 4 2016

NMZ401-402-042245-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
414 PM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
445 PM MDT...

AT 413 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF BUCKHORN...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKHORN...ALDO LEOPOLD VISTA AND PORTIONS OF THE GILA WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3321 10854 3320 10844 3297 10863 3299 10884
      3321 10885
TIME...MOT...LOC 2213Z 189DEG 16KT 3312 10871

LANEY
Special weather statement, Nov 4, 3:56 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
456 PM MDT FRI NOV 4 2016

NMZ409-410-042345-
SIERRA COUNTY LAKES NM-NORTHERN DONA ANA COUNTY NM-
456 PM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SALEM...OR NEAR HATCH...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS ADVISORY REPLACES THE WARNING PREVIOUSLY ISSUED FOR
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UPHAM...RINCON...HATCH...GARFIELD...SALEM...SPACEPORT AMERICA AND
DERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3256 10720 3266 10734 3309 10713 3295 10666
TIME...MOT...LOC 2255Z 215DEG 32KT 3270 10719

GRZYWACZ
Special weather statement, Nov 4, 3:58 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT FRI NOV 4 2016

NMZ411-TXZ418-419-042345-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-WESTERN EL PASO COUNTY TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
458 PM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SUNLAND PARK...OR 9 MILES SOUTH OF SANTA TERESA...
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST EL PASO...SANTA TERESA...CENTRAL EL PASO...NORTHEAST EL PASO...
EAST EL PASO...VINTON...FORT BLISS...SUNLAND PARK...CANUTILLO...BIGGS
FIELD...FRANKLIN MOUNTAINS STATE PARK AND FORT BLISS NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3176 10651 3178 10653 3179 10677 3196 10657
      3184 10630 3176 10643 3176 10646 3175 10648
TIME...MOT...LOC 2257Z 228DEG 18KT 3173 10669

GRZYWACZ
Special weather statement, Nov 4, 4:12 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
512 PM MDT FRI NOV 4 2016

NMZ410-411-050000-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
512 PM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 600 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF RADIUM SPRINGS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADIUM SPRINGS...LEASBURG...DONA ANA...HILL...NORTHEAST LAS CRUCES...
LEASBURG DAM STATE PARK AND FORT SELDEN STATE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3227 10713 3239 10724 3264 10698 3238 10675
TIME...MOT...LOC 2312Z 228DEG 20KT 3239 10711

LANEY

The radar

The El Paso radar (KEPZ), 22 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
November 4, 4:48 PM MST
Where
El Paso County, 1.26 mi SE of Smeltertown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.769, -106.503

Hail covered the ground.

Hail, El Paso

When
November 4, 5:13 PM MST to 5:39 PM MST
Where
El Paso County, 5.34 mi N of Socorro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.727, -106.303

Hail, El Paso

When
November 4, 5:49 PM MST to 5:55 PM MST
Where
El Paso County, 5.8 mi ENE of Socorro
Measured
1.75 in hail
Property damage
$300 million
Reported by
Trained Spotter
Coordinates
31.685, -106.210

Supercell thunderstorms (very rare for November in this area) affected much of El Paso. The strongest, which actually weakened before moving into the United States, produced golf ball hail over far east El Paso into Horizon City. This caused record breaking insurance claims for a single hail event with a total of $200 million damage to vehicles and $100 million to homes. This doubled the previous record from 9-16-09. Flooding also occurred due to excessive hail amounts plugging up drains.

Hail, Hudspeth

When
November 4, 7:56 PM MST to 8:06 PM MST
Where
Hudspeth County, 0.86 mi ESE of Cornudas
Measured
1 in hail
Reported by
Public
Coordinates
31.774, -105.467

Hail reported at the Cornudas Cafe. Hail fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666450, 666451, 666452, 666455.